Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Grand Forks, ND

March 27, 2009Ransom County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Mar 27, 2009, 1:54 PM CDT for Ransom County, North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 1:54 PM CDT (18:54 UTC)
Expired
Mar 27, 2009, 8:39 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Unknown

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 271857
FFWFGF
NDC073-281400-
/O.NEW.KFGF.FF.W.0006.090327T1857Z-090328T1400Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  CENTRAL RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 900 AM CDT SATURDAY

* AT 154 PM CDT...LAW ENFORCEMENT REPORT THAT AN ICE JAM HAS 
  DEVELOPED IN THE CITY OF LISBON ON THE SHEYENNE RIVER. THIS HAS 
  CAUSED WATER TO BEGIN BACKING UP ALONG THE RIVER AND WILL LIKELY
  PRODUCE ADDITIONAL FLOODING IN THE LISBON AREA AND POINTS   
  IMEDIATELY UPSTREAM.

* SOME CITIES INCLUDE LISBON.

  THIS INCLUDES THE FOLLOWING TOWNSHIPS...SPRINGER TOWNSHIP...ISLAND
  PARK TOWNSHIP...TULLER TOWNSHIP AND PRESTON TOWNSHIP.

LAT...LON 4654 9781 4652 9777 4644 9766 4643 9768
      4646 9778 4650 9779 4651 9783

$$

EWENS
1 follow-up statement
000 
WGUS73 KFGF 280139
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
838 PM CDT FRI MAR 27 2009

NDC073-280148-
/O.CAN.KFGF.FF.W.0006.000000T0000Z-090328T1400Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-
838 PM CDT FRI MAR 27 2009

...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING HAS BEEN CANCELLED
FOR CENTRAL RANSOM COUNTY...

AT 830 PM...INFORMATION FROM RANSOM COUNTY EMERGENCY MANAGEMENT AND 
SHERIFF OFFICE INDICATED THAT THE ICE JAM THAT WAS EARLIER REPORTED 
THIS AFTERNOON HAS BROKEN UP CONSIDERABLY AND RAPID RISES WERE NO 
LONGER EXPECTED TONIGHT ALONG THE SHEYENNE RIVER IN LISBON.  RIVER 
FLOOD WARNINGS WILL REMAIN IN PLACE.  


LAT...LON 4654 9781 4652 9777 4644 9766 4643 9768
      4646 9778 4650 9779 4651 9783

$$

DTR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 10:18 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 27, 10:18 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT FRI MAR 27 2009

.DISCUSSION...
LOOKS LIKE THE LIGHT SNOW/FLURRIES WILL FINALLY MOVE OUT TODAY.
WILL KEEP SOME FLURRIES MENTIONED THROUGH THE MORNING...THEN WILL
STICK WITH DECREASING CLOUDS THIS AFTERNOON. ALL AREAS SHOULD
FINALLY SEE QUITE A BIT OF SUN TODAY. OF COURSE...WITH THE FRESH
SNOW COVER...TEMPS WILL NOT WARM AS MUCH AS THEY WOULD WITHOUT.
INHERITED FORECAST HAS COOLEST TEMPS ACROSS THE KDVL TO LANGDON
CORRIDOR WHICH STILL LOOKS GOOD. ONCE CLOUDS MOVE OUT OF THE
EASTERN FA...THE TRADITIONALLY WARMER PINE TREES SHOULD RECOVER
NICELY. WINDS ALSO LOOK MUCH LIGHTER THAN YESTERDAY WHICH SHOULD
HELP THOSE SLIPPERY ROADS MELT OFF.

&&

.HYDROLOGY...
MAIN CONCERN IS STILL WITH THE FARGO/MOORHEAD AREA. OTHER RIVERS
MAY FINALLY BE SEEING A SLOW DOWN FROM THE RECENT COLD TEMPS...
WHICH IS A VERY GOOD THING. CONTINUE TO HAVE PATIENCE WITH RIVER
READINGS...KNOWING THAT DURING FLOODING THERE ARE MANY GAUGE
ISSUES. WITH THE CONCENTRATION OF EFFORTS AROUND THE FARGO/
MOORHEAD AREA...PLEASE REALIZE THAT OTHER AREAS MAY NOT GET FIXED
AS FAST.

&&

.PREV DISCUSSION... /ISSUED 508 AM CDT FRI MAR 27 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN
LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE E AND HIGH PRESSURE TO THE NW.
WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD
AGREEMENT... SO ENDED UP USING A MODEL BLEND FOR THE FORECAST.
CONTINUED USING THE GFS/ADJMAVBC FOR THE TEMPS AND BLENDED LEANED
TOWARDS THE ECMWF FOR POPS.

HIGH PRESSURE WILL BUILD INTO THE AREA TODAY...ALLOWING THE FLURRIES
TO END AND THE WINDS TO DIMINISH. THE HIGH REMAINS OVER THE N PLAINS
INTO SUN...SO KEPT THE FORECAST DRY WITH DAY TIME HIGH TEMPERATURES
SLOWLY MODERATING TOWARDS THE FREEZING BY SUN.

ON SUN NIGHT...THE SURFACE HIGH STARTS TO SHIFT E AS AN AREA OF LOW
PRESSURE DEVELOPS IN THE ROCKIES. THE LOW MOVES OUT INTO THE CENTRAL
PLAINS ON SUN NIGHT...BRINGING THE NEXT CHANCE FOR -SN TO THE AREA
FOR MON AND TUE.

AVIATION...
MVFR/IFR CIGS AND VSBYS WILL SLOWLY IMPROVE TO VFR THIS MORNING.
NW WINDS 10 TO 15 KTS WILL REMAIN NW THROUGH MUCH OF THE DAY AND
DIMINISH TO LIGHT AS THE HIGH PRESSURE RIDGE BUILDS IN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Mar 27, 6:58 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT FRI MAR 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT FRI MAR 27 2009

...RIVER AND AERIAL FLOODING CONTINUE IN EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OVERLAND AND RIVER FLOODING REMAIN A SIGNIFICANT THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SNOW ACROSS PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA IS ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:33 AM CDTFlash Flood WarningFGFCass6 hr
Mar 27, 8:28 AM CDTFlash Flood WarningFGFEddy, Griggs, Nelson26 min
Mar 27, 8:45 AM CDTFlash Flood WarningFGFCass7 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.